Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 168, NWS Nashville, TN

May 12, 2011Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 12, 2011, 3:19 PM CDT for Montgomery County, Stewart County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 3:19 PM CDT (20:19 UTC)
Expired
May 12, 2011, 3:45 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Montgomery County, TN, Stewart County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1377 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1377 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS54 KOHX 122019
SVROHX
TNC125-161-122045-
/O.NEW.KOHX.SV.W.0168.110512T2019Z-110512T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
319 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MONTGOMERY COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN STEWART COUNTY IN MIDDLE TENNESSEE...

* UNTIL 345 PM CDT

* AT 317 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS
  EXTENDED FROM FORT CAMPBELL NORTH TO CUMBERLAND CITY...AND WERE
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL EASTERN STEWART COUNTY...
  RURAL WESTERN MONTGOMERY COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
BUILDING LOCATION NOW.

&&

LAT...LON 3650 8741 3635 8786 3665 8751 3665 8728
TIME...MOT...LOC 2019Z 240DEG 22KT 3664 8748 3646 8768

$$

FORECASTER: ROSE
2 follow-up statements
653 
WWUS54 KOHX 122029
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
329 PM CDT THU MAY 12 2011

TNC161-122039-
/O.CAN.KOHX.SV.W.0168.000000T0000Z-110512T2045Z/
STEWART TN-
329 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEWART COUNTY IS
CANCELED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3650 8741 3645 8757 3644 8759 3655 8761
      3665 8749 3665 8728
TIME...MOT...LOC 2029Z 240DEG 22KT 3667 8741 3655 8753

$$

TNC125-122045-
/O.CON.KOHX.SV.W.0168.000000T0000Z-110512T2045Z/
MONTGOMERY TN-
329 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MONTGOMERY COUNTY UNTIL 345 PM CDT...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM OAK GROVE TO 9 MILES SOUTHWEST OF
FORT CAMPBELL NORTH...MOVING NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN
MONTGOMERY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3650 8741 3645 8757 3644 8759 3655 8761
      3665 8749 3665 8728
TIME...MOT...LOC 2029Z 240DEG 22KT 3667 8741 3655 8753

$$

ROSE
390 
WWUS54 KOHX 122041
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
341 PM CDT THU MAY 12 2011

TNC125-122051-
/O.EXP.KOHX.SV.W.0168.000000T0000Z-110512T2045Z/
MONTGOMERY TN-
341 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY COUNTY
WILL EXPIRE AT 345 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.

LAT...LON 3650 8741 3645 8757 3644 8759 3655 8761
      3665 8749 3665 8728
TIME...MOT...LOC 2041Z 240DEG 22KT 3671 8733 3659 8745

$$

ROSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:30 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 12, 11:30 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1130 AM CDT THU MAY 12 2011

.AVIATION...BNA/CSV...ATMOSPHERE ACROSS MIDDLE TENNESSEE IS QUITE
UNSTABLE TODAY, ALBEIT RELATIVELY DRY. THEREFORE EXPECT CB'S
AROUND DURING THE AFTERNOON, BUT LOW CHANCE OF CONVECTION. NAM
BRINGS A CONVECTIVE COMPLEX THROUGH MIDDLE TENNESSEE LATE TONIGHT
AND TOMORROW MORNING, SO WILL INCLUDE TEMPO TSRA AT BNA AROUND
12Z, WITH VCTS AT CSV TOMORROW MORNING.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ROSE
Hazardous weather outlook, May 12, 2:51 PM CDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT THU MAY 12 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
251 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
WARM, UNSTABLE AIR MASS THIS AFTERNOON AS TEMPERATURES RISE THROUGH
THE 80'S. MOST STORMS SHOULD REMAIN BELOW SEVERE THRESHOLDS,
ALTHOUGH A FEW MAY BECOME SEVERE, ESPECIALLY IN AREAS WEST OF
NASHVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN APPROACHING FRONTAL SYSTEM COMBINED WITH GOOD VERTICAL WIND SHEAR
AND INCREASING ATMOSPHERIC INSTABILITY WILL GENERATE SCATTERED TO
NUMEROUS THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

MAR

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 2:47 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart28 min
May 12, 4:27 PM CDTSevere Thunderstorm WarningOHXPerry, Wayne33 min
May 12, 4:42 PM CDTSevere Thunderstorm WarningOHXHickman, Maury, Williamson33 min
May 12, 5:03 PM CDTSevere Thunderstorm WarningOHXWayne27 min
May 12, 5:32 PM CDTSevere Thunderstorm WarningOHXDavidson28 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.